What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 9, 2:25 PM EST, 3 hours 25 minutes earlier.
Area forecast discussion, May 9, 2:25 PM EST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
325 PM EDT Thu May 9 2024
.SYNOPSIS...
Strong to severe thunderstorms have the potential to develop
near or south of I-70 this afternoon. Cooler conditions are
anticipated over the weekend with a shift in the synoptic
pattern from the northwest.
&&
.NEAR TERM /THROUGH TONIGHT/...
KEY MESSAGES:
- There will be a window of opportunity for strong to severe
storms to develop south of Pittsburgh this afternoon/evening.
- Damaging wind and hail could occur in a few storms.
- Urban flooding may also occur in areas of training storms.
-------------------------------------------------------------------
The center of low pressure system is currently located in
central Indiana at the moment. Based on ground observations
across the region, the warm front is situated along I-70. Low-
level water vapor depicts pockets of drier air advancing into
south Ohio, which is helping break the cloud deck, raise
temperatures, and increase the potential for destabilization.
As the center of the low ventures east into the Ohio River
Valley, wind shear in the southern sector of the low will
increase rom the west/southwest. Therefore, with pockets of
instability and high vertical wind shear, the potential for
organized convection increases south of Pittsburgh late this
afternoon and into the early evening. The combination of fast
tracking icy cores within storms raises the concern for damaging
winds near or south of I-70.
With convection racing across the moisture boundary from west to
east, there is also a threat for isolated flooding south of
Pittsburgh. Urban areas will be vulnerable to flooding with low
flash flood guidance. Probability of widespread rainfall totals
for counties south of I-70 range from 35% to 60% (with higher
values located near Uniontown,PA and Morgantown,WV). However,
probabilities will likely increase for a small communicates
within this large scale area if rainfall rates range from 0.5 to
0.7 inches per hour.
The probability of severe storms decreases with the loss
diurnal heating and ongoing convection tainting the environment after
8pm. However, there could be a few storms that could continue to
produce lightning.
With clouds, convection throughout the day, and cool northeast
flow, temperatures will likely trend cooler than average for
areas north of I-70; near average for areas south with in the
warm sector.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
KEY MESSAGES:
- Showers chances continue into Friday.
- Below average temperatures are expected with northerly flow.
- Thunderstorms chances return Saturday afternoon.
-------------------------------------------------------------------
Precipitation chances will remain across the region on Friday
due the slow progression of the trough over the Mid-Atlantic,
slowed down by ridging over the Mississippi River Valley.
Probability of higher rainfall amounts (0.25 inches to 0.45
inches) will generally be focused east and southeast of
Pittsburgh due to orographic lift. Elsewhere, showers will only
amount to less than quarter of an inch.
Ridging over eastern Ohio Friday night into early Saturday is
expected to decrease precipitation. Temperatures will remain
cooler than average under northerly flow.
By late morning Saturday, a new fast moving shortwave dives
southeast from the Great Lakes and returns showers and isolated
thunderstorms to the region. A few storms could be considered
strong given high shear and MUCAPE values between 500J/kg to
1000J/kg.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
KEY MESSAGES:
- Cooler temperatures arrive by late week with highs in the 60s
this weekend.
- Rain and thunderstorms are expected to return
Tuesday/Wednesday.
- Severe storm potential remains low.
-------------------------------------------------------------------
A few light showers may remain along the ridge line early Sunday
as a trough exits east. Otherwise, dry and quiet weather return
for a majority of the day with building high pressure.
Temperatures will be near or slightly below average, depending
on have fast the clouds clear from the west.
Warmer than average temperatures Monday and will continue into
Wednesday as a slow moving low ejects out of the Great Plains
and reinforces southwest flow. As high pressure breaks down off
the Mid-Atlantic, showers and thunderstorms chances increase
Tuesday and Wednesday. Long range models at the moment project a
low probability of severe storms given weak shear and
instability.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Cigs will deteriorate to MVFR, then eventually IFR with rain as
a sfc low passes south of the region over the course of the TAF
period. TSRA will be possible later in the afternoon/early
evening, but will be limited to ports south of KPIT.
.Outlook...
Restrictions will likely continue through Friday afternoon with
lingering low-level moisture and cold advection.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
SYNOPSIS...Hefferan
NEAR TERM...Hefferan
SHORT TERM...Hefferan
LONG TERM...Hefferan
AVIATION...88
Hazardous weather outlook, May 9, 8:58 AM EST, 8 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
958 AM EDT Thu May 9 2024
OHZ057>059-068-069-PAZ031-075-076-WVZ003-004-012-021-509>514-101400-
Muskingum-Guernsey-Belmont-Noble-Monroe-Greene-Fayette-
Higher Elevations of Fayette-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
958 AM EDT Thu May 9 2024
This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, and northern West Virginia.
.DAY ONE...Today and tonight.
Strong storms and possibly a severe storm is possible after 3pm this
afternoon. Heavy rainfall at times may lead to minor flooding as
well.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ039>041-048>050-PAZ007>009-013>016-020>022-029-073-074-077-078-
WVZ001-002-101400-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Washington-Westmoreland-Higher Elevations of Westmoreland-
Indiana-Higher Elevations of Indiana-Hancock-Brooke-
958 AM EDT Thu May 9 2024
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SKH
In the hours before
Local storm report, May 9, 12:03 PM EST, 5 hours 47 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Pittsburgh PA
103 PM EDT Thu May 09 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 AM Tornado 1 ESE Coraopolis Height 40.46N 80.20W
05/08/2024 Allegheny PA NWS Storm Survey
**CORRECTION TO DATE** NWS Storm Survey Team found an
EF1 tornado along Aten Road. Details will be found in a
Public Information Statement.
&&
Corrected remarks
Event Number PBZ2404623
MPKLocal storm report, May 9, 1:06 PM EST, 4 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
206 PM EDT Thu May 09 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 AM Tstm Wnd Dmg Beaver Street Trailer C 40.27N 81.61W
05/08/2024 Tuscarawas OH Law Enforcement
Wires down on Heller Drive.
&&
Event Number PBZ2404628
SKHSpecial weather statement, May 9, 3:54 PM EST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
454 PM EDT Thu May 9 2024
OHZ059-092130-
Belmont OH-
454 PM EDT Thu May 9 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BELMONT COUNTY THROUGH
530 PM EDT...
At 454 PM EDT, Doppler radar was tracking a strong thunderstorm near
Barnesville, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Moundsville, Martins Ferry, Bellaire, Shadyside, Powhatan Point, Glen
Dale, Bridgeport, Benwood, Bethesda, Brookside, Belmont, Neffs,
Alledonia, and Barkcamp State Park.
This includes the following highways...
Interstate 70 in Ohio between mile markers 220 and 225.
Interstate 70 in West Virginia near mile marker 0.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4010 8071 4008 8074 4004 8073 4001 8074
3998 8074 3995 8076 3991 8076 3991 8077
3992 8079 3992 8080 3991 8081 3987 8079
3991 8113 4001 8114
TIME...MOT...LOC 2054Z 266DEG 16KT 3996 8105
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MilcarekSpecial weather statement, May 9, 4:01 PM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
501 PM EDT Thu May 9 2024
OHZ059-068-069-092130-
Monroe OH-Noble OH-Belmont OH-
501 PM EDT Thu May 9 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MONROE...
SOUTHWESTERN BELMONT AND NORTHEASTERN NOBLE COUNTIES THROUGH 530 PM
EDT...
At 501 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Barnesville, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Beallsville, Jerusalem, Wilson, Somerton, Batesville, Miltonsburg,
and Seneca Lake Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3992 8142 3996 8103 3978 8103 3981 8142
TIME...MOT...LOC 2101Z 265DEG 16KT 3987 8134
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MilcarekSpecial weather statement, May 9, 4:46 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
546 PM EDT Thu May 9 2024
OHZ059-069-WVZ004-092215-
Monroe OH-Belmont OH-Marshall WV-
546 PM EDT Thu May 9 2024
...GUSTY SHOWERS WILL IMPACT NORTHEASTERN MONROE...SOUTHEASTERN
BELMONT AND MARSHALL COUNTIES THROUGH 615 PM EDT...
At 545 PM EDT, Doppler radar was tracking gusty showers 8 miles west
of Powhatan Point, or 9 miles northeast of Woodsfield, moving east at
40 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Moundsville, Powhatan Point, Glen Dale, Beallsville, Clarington,
Cameron, Alledonia, Grove Oak, Woodlands, Rocklick, Lynn Camp, Lone
Oak, Glen Easton, Grand Vue Park, and Beelers Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3973 8105 3991 8106 3997 8052 3972 8052
3972 8076
TIME...MOT...LOC 2145Z 267DEG 36KT 3983 8096
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MLBNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180293, 1180295, 1180322, 1180308, 1180310, 1180312, 1180315, 1180333, 1180328, 1180330, 1180332.